Alert archive / Indiana / Areal Flood Warnings in 2017

Areal Flood Warning 13, NWS Indianapolis, IN

May 5, 20174 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at May 5, 2017, 8:09 AM EDT for 4 counties in Indiana. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 8:09 AM EDT (12:09 UTC)
Expired
May 6, 2017, 8:15 AM EDT
In force
24 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, IN, Henry County, IN, Randolph County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WGUS43 KIND 051209
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
809 AM EDT FRI MAY 5 2017

INC035-065-135-139-061215-
/O.NEW.KIND.FA.W.0013.170505T1209Z-170506T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IN-Rush IN-Delaware IN-Henry IN-
809 AM EDT FRI MAY 5 2017

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Randolph County in east central Indiana...
  Rush County in central Indiana...
  Delaware County in east central Indiana...
  Henry County in east central Indiana...

* Until 815 AM EDT Saturday.

* At 807 AM EDT, Doppler radar and automated rain gauges indicated
  that heavy rain was falling over the area. The heavy rain will
  cause flooding. Up to two inches of rain have already fallen.

Additional rainfall amounts of around an inch or more are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4001 8481 4000 8520 3979 8522 3979 8530
      3945 8530 3945 8563 3978 8563 3979 8559
      3987 8558 4038 8558 4038 8522 4031 8522
      4031 8480

$$

CP
1 follow-up statement
575 
WGUS83 KIND 061221
FLSIND

Flood Statement
National Weather Service Indianapolis IN
821 AM EDT SAT MAY 6 2017

INC035-065-135-139-061230-
/O.EXP.KIND.FA.W.0013.000000T0000Z-170506T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IN-Rush IN-Delaware IN-Henry IN-
821 AM EDT SAT MAY 6 2017

...THE FLOOD WARNING HAS EXPIRED FOR RANDOLPH...RUSH...DELAWARE AND
HENRY COUNTIES...

The heavy rain has ended.  Therefore, the flooding threat has ended. 
**!

LAT...LON 4001 8481 4000 8520 3979 8522 3979 8530
      3945 8530 3945 8563 3978 8563 3979 8559
      3987 8558 4038 8558 4038 8522 4031 8522
      4031 8480

$$

TDUD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at May 5, 6:38 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 5, 6:38 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
638 AM EDT Fri May 5 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 307 AM EDT Fri May 5 2017

An area of low pressure will move off to the east today, but another
quick moving low will move in tonight into Saturday. The result will
be a continuation of rain across central Indiana into Saturday. High
pressure will then build in and bring dry conditions early next
week. Another system will bring more rain chances mid week next week.
Temperatures will remain below normal through the period.

&&

.NEAR TERM.../Today/
Issued at 307 AM EDT Fri May 5 2017

Rain has become scattered across central Indiana early this morning.
However, that will change as an area of deformation sets up across
the eastern half of the area later this morning. This plus
additional isentropic lift will lead to high PoPs and the potential
for additional heavy rain across mainly the southeastern half of the
area today. Lower PoPs will exist to the west where forcing is
weaker.

Forcing gets strung out and moves east during the afternoon, so PoPs
will diminish from west to east.

Precipitable water values remain over an inch across the southeast
half of the forecast area. Will maintain Flash Flood Watch there.
Will shave off a row of counties along the western border where
rainfall is expected to be lighter. If the deformation band were to
set up farther east, then more of the watch may be cleared later
this morning.

At any rate, flooding is ongoing across many areas so area flood
warnings will continue as needed.

Some partial clearing may occur across the west, so went in the
upper 50s for highs there. Across the far east where rain and clouds
will continue, went near 50 for a high today.

&&

.SHORT TERM.../Tonight through Sunday night/
Issued at 307 AM EDT Fri May 5 2017

Models are close enough that the model blend initialization
was accepted for most items.

Another spoke of upper energy will move across the forecast area
tonight into early Saturday along with a surface low. The left exit
region of an upper jet will provide additional forcing. Moisture
looks adequate enough for high chance category PoPs, after 06Z.

These will continue into Saturday morning, the PoPs will diminish
Saturday afternoon as the system moves away. A couple of tenths of
an inch of rain are possible in some areas.

High pressure will then build in and provide a dry forecast for the
remainder of the short term. Temperatures will dip into the 30s
Saturday night and Sunday night. Winds look to stay up enough to
prevent widespread frost Saturday night, but will have to watch out
for Sunday night with lighter winds.

&&

.LONG TERM /Monday through Thursday/...
Issued at 338 AM EDT Fri May 5 2017

Models in general have central Indiana in between 2 upper lows for
the long term. Meanwhile, a frontal system will be over the Ohio and
Tennessee Valleys. Upper waves in northwest flow aloft along with
the front and sufficient moisture justify shower chances over all or
parts of central Indiana starting Monday night. Chances and coverage
will increase by Tuesday night as the western upper low moves
closer. Could see a few storms as well, mainly southwest and Tuesday
afternoon and night.

After a cold and possibly frosty Monday morning, temperatures will
moderate with highs returning to near normal by Tuesday with highs
in the 60s. Southwestern parts of the forecast area could even see
some 70s. Blend reflected this well.

&&

.AVIATION /Discussion for 051200Z TAF Issuance/...
Issued at 638 AM EDT Fri May 5 2017

Moderate confidence that MVFR flying conditions will improve to VFR
15z-18z. Good confidence the showers should end 15z-21z from west to
east.

It will be windy once again with north winds to 20 knots and gusts
to 31 knots through 22z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday evening for INZ037>042-045>049-
052>057-060>065-067>072.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...MK
Hazardous weather outlook, May 5, 5:46 AM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
546 AM EDT Fri May 5 2017

INZ021-028>031-035>049-051>057-060>065-067>072-061000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
546 AM EDT Fri May 5 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A FLASH FLOOD WATCH is in effect through 7 pm near and
southeast of an Anderson to Indianapolis to Sullivan line. Northwest
of that line, there is a Flood Warning through 1115 am. Wind gusts to
40 mph combined with wet ground could result in downed trees.

Hazards: Heavy rainfall will result in lingering flooding. Wind gusts
to 40 mph.

Timing: Flooding Today and Tonight. Winds gusts through 6 pm.

Discussion: A strong low pressure system will move from the Tennessee
Valley to the eastern Great Lakes by Saturday morning. Shower
chances will decrease this afternoon and tonight from west to east.
However, there could still be heavy rain at times today near and
southeast of Anderson, Indianapolis and Sullivan. This could result
in renewed flooding. Moderate flooding will occur along parts of
central Indiana rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Moderate flooding will continue through next week over parts
of the lower Wabash and White rivers. Thunderstorms will be possible
Tuesday afternoon and Tuesday night over southwestern parts of
central Indiana. Severe storms are not expected at this time.

Patchy frost will be possible over parts of central Indiana early
Sunday and Monday.

Discussion: A strong low pressure system will move from the Tennessee
Valley to the eastern Great Lakes by Saturday morning. Then, an upper
wave will drop down from the north and result in more showers
Saturday, After that, dry weather is expected Saturday night through
at least Monday evening. Then, rain chances will return over all or
parts of central Indiana ahead of an upper low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but rainfall and flooding reports
would be helpful and appreciated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:15 PM EDTRiver Flood WarningINDMarion, Morgan3 days
May 4, 10:15 PM EDTRiver Flood WarningINDHenry, Rush, Shelby27 hr
May 4, 10:15 PM EDTRiver Flood WarningINDHancock24 hr
May 4, 10:15 PM EDTRiver Flood WarningINDJohnson66 hr
May 4, 10:15 PM EDTRiver Flood WarningINDMarion55 hr
May 5, 8:03 AM EDTAreal Flood WarningINDBartholomew, Brown, Daviess, Decatur, Jackson, Jennings and 6 more24 hr
May 5, 11:04 AM EDTRiver Flood WarningINDDaviess, Dubois, Martin, Pike9 days
May 5, 11:04 AM EDTRiver Flood WarningINDHamilton, Hancock, Madison, Marion6 hr
May 5, 5:36 PM EDTRiver Flood WarningINDDelaware, Madison43 hr
May 5, 5:36 PM EDTRiver Flood WarningINDDecatur30 hr
May 5, 5:36 PM EDTRiver Flood WarningINDHamilton, Hancock, Madison, Marion16 hr

Nearby

Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.